Alert archive / Hawaii / Winter Storm Warnings in 2015
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Nov 13, 2015, 6:53 PM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2015, 6:53 PM HST (04:53 UTC)
- Expired
- Nov 14, 2015, 10:00 AM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WWHW40 PHFO 140453 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 653 PM HST FRI NOV 13 2015 ...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS... .DEEP MOISTURE IN THE TRADE WIND FLOW IS BRINGING FREEZING RAIN AND SNOW SHOWERS TO THE UPPER SLOPES AND SUMMITS OF MAUNA KEA AND MAUNA LOA...PRIMARILY ABOVE 12000 FEET. HIZ028-141800- /O.NEW.PHFO.WS.W.0002.151114T0453Z-151114T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 653 PM HST FRI NOV 13 2015 ...WINTER STORM WARNING IN EFFECT UNTIL NOON HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR FREEZING RAIN AND SNOW SHOWERS...WHICH IS IN EFFECT UNTIL NOON HST SATURDAY. * LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET. * HAZARD TYPES...FREEZING RAIN AND SNOW SHOWERS. * ACCUMULATIONS...SIGNIFICANT ICING ON ROADWAYS. * TIMING...THROUGH SATURDAY MORNING. * IMPACTS...DANGEROUS DRIVING CONDITIONS DUE TO ICY ROADWAYS. * WINDS...NORTHEAST 10 TO 20 MPH. * TEMPERATURES...LOWERING INTO THE UPPER 20S OVERNIGHT...AND WARMING TO THE UPPER 30S BY SATURDAY AFTERNOON. * VISIBILITIES...AS LOW AS 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BIRCHARD
2 follow-up statements
875 WWHW40 PHFO 141335 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST SAT NOV 14 2015 ...WINTER STORM WARNING THROUGH NOON TODAY FOR THE BIG ISLAND SUMMITS... .DEEP MOISTURE IN THE TRADE WIND FLOW IS BRINGING FREEZING RAIN AND SNOW SHOWERS TO THE UPPER SLOPES AND SUMMITS OF MAUNA KEA AND MAUNA LOA...PRIMARILY ABOVE 12000 FEET. HIZ028-142200- /O.CON.PHFO.WS.W.0002.000000T0000Z-151114T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 335 AM HST SAT NOV 14 2015 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY... * LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET. * HAZARD TYPES...FREEZING RAIN AND SNOW SHOWERS. * ACCUMULATIONS...SIGNIFICANT ICING ON ROADWAYS. * TIMING...THROUGH THIS MORNING. * IMPACTS...DANGEROUS DRIVING CONDITIONS DUE TO ICY ROADWAYS. * WINDS...NORTHEAST TO EAST 10 TO 20 MPH. GUSTS UP TO 50 MPH. * TEMPERATURES...IN THE UPPER 20S THIS MORNING...AND WARMING TO THE UPPER 30S TO LOWER 40S BY THIS AFTERNOON. * VISIBILITIES...AS LOW AS 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BIRCHARD
135 WWHW40 PHFO 142000 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT NOV 14 2015 HIZ028-142100- /O.CAN.PHFO.WS.W.0002.000000T0000Z-151114T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1000 AM HST SAT NOV 14 2015 ...WINTER STORM WARNING IS CANCELLED... TEMPERATURES HAVE RISEN ABOVE FREEZING OVER THE BIG ISLAND SUMMITS ALLOWING THE BLACK ICE WHICH DEVELOPED LAST NIGHT TO MELT. THEREFORE...THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER STORM WARNING. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Nov 13, 3:53 PM HST, 3 hours earlier.
Area forecast discussion, Nov 13, 3:53 PM HST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 353 PM HST FRI NOV 13 2015 .SYNOPSIS... HIGH PRESSURE NORTH OF THE STATE WILL KEEP A BREEZY EAST- NORTHEAST TRADE WIND FLOW IN PLACE THROUGH THE WEEKEND. SHOWERS WILL FOCUS ACROSS WINDWARD AND MAUKA AREAS...BUT THE STRONG WINDS WILL ALLOW THE SHOWERS TO MAKE IT INTO LEEWARD LOCALES AS WELL. THE TRADES WILL LIGHTEN UP NEXT WEEK AS A COLD FRONT APPROACHES FROM THE WEST AND STALLS OUT TO THE WEST OF KAUAI. TROPICAL MOISTURE WILL BE ON THE INCREASE DURING THE MIDDLE TO LATTER PART OF NEXT WEEK...INCREASING RAIN CHANCES AND HUMIDITY LEVELS ACROSS THE ISLAND CHAIN. && .DISCUSSION... CURRENTLY AT THE SURFACE...A 1028 MB AREA OF HIGH PRESSURE IS CENTERED AROUND 850 MILES NORTH OF KAUAI...WITH RIDGING EXTENDING EASTWARD TO THE CALIFORNIA COAST. THIS PLACES THE STATE UNDER A SOLID TRADE WIND FLOW...WITH MODERATE TO LOCALLY STRONG TRADES IN PLACE ACROSS THE ISLANDS. VISIBLE SATELLITE IMAGERY SHOWS PARTLY TO MOSTLY CLOUDY SKIES...WITH RADAR IMAGERY SHOWING SCATTERED TO NUMEROUS SHOWERS ACROSS THE STATE. THE HEAVIEST RAINFALL AND HIGHEST COVERAGE OF SHOWER ACTIVITY IS ACROSS WINDWARD AND MAUKA AREAS...BUT THE STRONG TRADES ARE ALLOWING SHOWERS TO MAKE IT INTO LEEWARD AREAS AS WELL. TONIGHT THROUGH SUNDAY NIGHT... TWO SEPARATE AREAS OF HIGH PRESSURE TO THE NORTH OF THE STATE WILL CONSOLIDATE INTO A STRONG 1033 MB HIGH AROUND 1400 MILES NORTH OF THE ISLANDS OVERNIGHT. THE HIGH WILL THEN MAINTAIN ITS STRENGTH OVER THE WEEKEND AS IT SLIDES EAST-SOUTHEASTWARD TO A POSITION NEAR 36N139W BY SUNDAY EVENING. AS A RESULT...EXPECT THE TRADES TO STRENGTHEN FURTHER ACROSS THE ISLAND CHAIN OVER THE WEEKEND...WITH A FEW OF THE WINDIER LOCATIONS POSSIBLY GETTING CLOSE TO ADVISORY LEVELS SATURDAY AFTERNOON AND SUNDAY AFTERNOON. DESPITE HIGH PRESSURE TO THE NORTH...A WEAKNESS IN THE UPPER LEVEL RIDGE WILL REMAIN OVER THE ISLAND CHAIN THROUGH THE WEEKEND...KEEPING INVERSION HEIGHTS ELEVATED. THIS IN COMBINATION WITH WAVES OF ENHANCED MOISTURE EMBEDDED WITHIN THE TRADE WIND FLOW MOVING OVER THE ISLANDS...WILL RESULT IN FAIRLY GOOD COVERAGE OF SHOWERS ACROSS WINDWARD AND MAUKA AREAS. EXPECT THE HIGHEST COVERAGE OF SHOWERS ACROSS THE AREA TONIGHT...WITH COVERAGE DECREASING THROUGH THE WEEKEND AS A DRIER LOW LEVEL AIRMASS BEGINS TO SLOWLY WORK INTO THE REGION. SOME OF THE SHOWERS ARE EXPECTED TO MAKE IT INTO LEEWARD AREAS THROUGH THE WEEKEND AS WELL...DUE TO THE STRONG TRADES. MONDAY THROUGH FRIDAY... THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT SHOWING A COLD FRONT APPROACHING THE STATE FROM THE NORTHWEST EARLY NEXT WEEK...THEN STALLING OUT TO THE WEST OF KAUAI BY THE MIDDLE AND LATTER PART OF NEXT WEEK. THIS SHOULD ACT TO LIGHTEN THE TRADE WIND FLOW ACROSS THE ISLANDS THROUGHOUT THE UPCOMING WORK WEEK. EXPECT DRIER CONDITIONS EARLY NEXT WEEK AS A DRIER LOW LEVEL AIRMASS MOVES INTO THE REGION. THE MODELS OFFER SLIGHTLY DIFFERENT SOLUTIONS BY THE MIDDLE AND LATTER PART OF NEXT WEEK...BUT THEY DO AGREE ON BRINGING DEEPER TROPICAL MOISTURE BACK INTO THE STATE...SO EXPECT THAT WE WILL SEE AN INCREASE IN SHOWER ACTIVITY ALONG WITH INCREASED HUMIDITY LEVELS. && .AVIATION... AIRMET TANGO REMAINS POSTED FOR LOW LEVEL TURB SOUTH THROUGH WEST OF THE MOUNTAINS. BREEZY TRADE WINDS ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND. CLOUDS AND SHOWERS WILL FOCUS ALONG WINDWARD AND MOUNTAIN AREAS. ENHANCED MOISTURE AROUND THE STATE IS HELPING TO FUEL PASSING SHOWERS ALONG THE WINDWARD AREAS ON THE SMALLER ISLANDS AND MORE PERSISTENT SHOWERS OVER WINDWARD BIG ISLAND. SOME SHOWERS ARE CARRYING CLOUD TOPS UPWARDS OF FL220. CLOUDS AND SHOWERS HAVE ALSO FORMED ALONG LEEWARD BIG ISLAND UNDER DIURNAL LAND HEATING AND SEA BREEZES. EXPECT THESE SHOWERS TO FADE WITH SUNSET. AIRMET SIERRA FOR MOUNTAIN OBSC IS POSTED FOR NORTH THROUGH EAST SECTIONS OF THE BIG ISLAND. SHOWERS WILL LIKELY CARRY MVFR TO ISOL IFR CONDITIONS INTO THE NIGHT. THE AIRMET WILL BE EXPANDED OVER THE SMALLER ISLANDS AS NEEDED. SOME SHOWERS WILL PUSH OVER TO LEEWARD AREAS WITHIN THE ELEVATED TRADE WINDS. AN UPPER LEVEL 100 KT JET NEAR AND OVER THE ISLANDS IS PRODUCING TEMPO MODERATE TURB AND PIREP REPORTS EARLIER THIS AFTERNOON PROMPTED THE ISSUANCE OF AIRMET TANGO FOR TEMPO MODERATE TURB BETWEEN FL280/400. MODEL GUIDANCE SUGGESTS THE THREAT FOR TURB TO SHIFT EAST INTO THE NIGHT. THE AIRMET WILL LIKELY REMAIN POSTED THROUGH 1000Z. && .MARINE... STRONG HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP A BREEZY TRADE WIND FLOW IN PLACE ACROSS THE MARINE AREA THROUGH THE WEEKEND. AS A RESULT...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL WATERS THROUGH SUNDAY EVENING. THE WINDS ARE EXPECTED TO BE ESPECIALLY STRONG IN THE ALENUIHAHA CHANNEL BEGINNING SATURDAY MORNING AND CONTINUING THROUGH SUNDAY EVENING...SO A GALE WARNING IS IN EFFECT FOR THESE WATERS. WINDS AND SEAS WILL BEGIN TO DIMINISH EARLY NEXT WEEK AS A COLD FRONT BEGINS TO APPROACH FROM THE WEST...AND CONDITIONS SHOULD DROP BELOW HEADLINE THRESHOLDS ACROSS ALL WATERS BY MONDAY NIGHT. A HIGH SURF ADVISORY REMAINS IN EFFECT ALONG EAST FACING SHORES DUE TO ROUGH SURF ASSOCIATED WITH THE TRADE SWELL. THIS SWELL WILL DIMINISH A BIT EARLY NEXT WEEK...BUT NOT DROP OFF COMPLETELY DUE TO THE REMAINING UPSTREAM FETCH OF WINDS EAST OF THE STATE. ELSEWHERE...SURF WILL DECLINE THROUGH THE WEEKEND ALONG SOUTH FACING SHORES. A SMALL NORTH NORTHWEST SWELL WILL CONTINUE THOUGH THE WEEKEND FOLLOWED BY A LARGER NORTHWEST SWELL DUE TO ARRIVE TUESDAY NIGHT INTO WEDNESDAY. THIS SWELL MAY BRING SURF TO ADVISORY LEVELS ALONG NORTH AND WEST FACING SHORES DURING THE MIDDLE OF NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY- PAILOLO CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALENUIHAHA CHANNEL. GALE WARNING FROM 6 AM SATURDAY TO 6 PM HST SUNDAY FOR ALENUIHAHA CHANNEL. && PUBLIC/MARINE...JELSEMA AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 3:30 PM HST | Gale Warning | HFO | 48 hr | |
| Nov 14, 3:44 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 12 hr |
Nearby
Winter Storm Warnings in Hawaii, 2015Every winter storm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.